Announcement

Announcement Module
Collapse
No announcement yet.

Swollen Legs and feet from Prednisone?

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Swollen Legs and feet from Prednisone?

    My calves and feet feel absolutely horrendous. I am on lasix but the swelling is not going down, I raise them up for hours, walk, nothing seems to make a difference. They feel ok when I rub them but of course it does nothing to get rid of the swelling. Is it a matter of waiting until they go down or has anyone found something that will encourage them to rid themselves of the fluid? I hope getting off of prednisone, if possible will aid in this and in my shortness of breath. Karly

  • #2
    Is there any rash or heat in association with the edema? What do you think brings it on?

    I get vasculitis in my lower extremities, and along with a painfull, burning red rash, I get feet that look like sausages attached to tree trunk calves. Very attractive, let me tell ya!

    I tend to get it the most when I have been walking alot, but I don't get it everytime I walk. One of those lupus mystery things that comes and goes of it's own.

    Of course, stay off your feet as much as possible. Swimming pools and jacuzzis feel lovely to me. My best results come from having my massage therapist work on my legs for about 1 1/2 hr. Seems to break up that fluid trapped in the tissue so that the body can move it out. I'm usually up all night going to the bathroom, but I don't mind one bit in this instance.

    Comment


    • #3
      Hi Karly,

      I presume that while on prednisolone you are also being extremely careful about your salt intake? I think that with all the things that contain salt it is terribly difficult to eleiminate all salt from our diets but using herbs in cooking etc can make a big difference.

      It was the first thing my rheumy said to me when she put me on pred - Stay away from salt (and of course those sugary sweets too )!!

      just a thought,
      Katharine

      Comment


      • #4
        Hi Karly, yes, the prednisone can cause the swelling that bad. It hits fast to some of us and slower to others. My Rheumy gave it to me and by the end of the third week I was having so much trouble breathing that for the first time in my life, I was scared to death. I had swollen from below my tummyall the way up to right under my breasts.
        I am a small enough person that, that is all it took to sit on my lungs and make it that difficult to breath. And as far as salt goes, I got a surprise the other day in the store, there is salt in our boxes of cereal!!! I just could not believe that. But anyway, call your dr. about the pred,and
        tell him how bad you are, you can't handle this. Let us know.:wink2:

        Comment


        • #5
          Decreasing Prednisone and stopping imuran

          When I visited the cardiologist he called my rheumatologist to tell her just how bad the swelling is, the weight gain, breathing and how hard my heart is working to oxygenate my blood, so the decrease has started and the imuran stopped. I am glad to be decreasing the prednisone but it is a slow process:worried: The pain that the prednisone was helping is already back, but I definately would like to try something else for it other than the prednisone. The breathing part scares me too, I walk to the bathroom which is only a little bit away since I only have four rooms in my apartment and I am panting. Let alone should I try to go to the mall where all I do is try to spot the next bench and sit and try to look like no one needs to call 911. Hopefully the changes made in medicine will help and it won't take a really long time. thank you for your support. Karly
          Last edited by Karly1964; 02-17-2008, 04:38 AM. Reason: spelling

          Comment


          • #6
            Hi Karly, keep your appt.'s with your Rheumy as close together as you can, like every two months if possible.
            Tell him about the pain being out of control, and that you would like to try something else. My Rheumy and I tried all the "lupus-pain meds" and none of them worked, then I said why cant we try just some plain ole pain meds? So we did. Believe me, it can take a long time to find just the right "cocktail" (mix of meds) that is gonna work for you, but when you do, it will be worth it. Just know that there is a mountain of choices that are avaliable to doctors, if they will just put forth the effort to try and find one. I wish you less pain. Keep posting.:wink2:

            Comment


            • #7
              Hello Karly
              I am not sure of the details like how long you have been on the Prednisone why or at what doses, nor am I any sort of medic but maybe it would be a good idea to step up your diuretic to get rid of this fluid.
              Also I am wondering why you have stopped the Imuran too and if this means that the only lupus med you are on is the methotrexate. It might be easier to stay on the Imuran to help you reduce the Prednisone.

              My husband recently had very swollen legs and feet as part of his heart problems. The skin got very sore, dry and flakey presumable because it was so stretched. He found oil of evening primrose ointment very soothing and helpful
              I hope you'll soon have some relief.

              All the best


              Clare

              Comment


              • #8
                I am on 200mg 2x daily of Plaquinel, and the methotrexate by injection, folic acid as well as other meds for other conditions....the imuran apparently the doctor thinks it has also affected the swelling. I am slowly decreasing prednisone from 10mg. by 1 mg every two weeks. I have only been on prednisone since April. They stay a little better the more I keep them elevated, so fingers crossed......

                Comment


                • #9
                  Hey Karly,
                  When my Nephritis was bad and I was retaining water I wrapped my feet & ankles in ace bandages. Actually slept that way with my feet elevated. It did help a bit keeping the water from ending up in my feet (as gravity tended to take it there every day) and I was able to walk without as much trouble. Perhaps you need to increase lasix dose, I had to have that done to help get the water out. I hated being on Lasix, take that stuff and you can't get far from a bathroom, but I know how uncomfortable it is to be full of water.

                  Best Wishes,
                  Eric

                  Comment


                  • #10
                    I started having problems with my feet swelling badly while on only 8 mg of pred. It got to the place where one day I had some problems breathing. My GP doubled my Furosemide (which I think is Lasix) from 40 mg to 80 and told me to weigh myself every day. 3 days later I lost 4 lbs in 24 hours. My feet never totally quit swelling but they did go down a lot. Now my pred is up to 12 mg and my feet are swelling again but I can stand it so I haven't bothered him about it. Besides, the increase in pred is probably temporary. She's increased my Cellcept to see if that can take over for the pred.

                    Comment


                    • #11
                      Hi Karley

                      I just want you to be sure to stay with this matter of your legs and feet. If they start feeling feverish and hurting really badly then don't delay in seeing your Dr. or ER. I had no idea how serious this can be until my Dad, who had had serious problems over the past year with his feet and legs swelling. He had fought Lymphatic Lymphoma for the past 17 yrs and at the age of 83 he just was too weak to fight anymore. Feb.7th he finally gave up and left my Mom for heaven. I prayed "Daddy fight one more time" and my heart said "Sis, I'm tired". I didn't cry too much at his service cause I knew this was true. He was tired.
                      So mind the problem with the swelling and pain, I know you will.

                      God bless,
                      Annada

                      Comment

                      Working...
                      X